Results from a systematic review and meta-analysis published in the Journal of Clinical Gastroenterology suggest that the risk for post-endoscopic retrograde cholangiopancreatography (ERCP) bleeding is not significantly elevated in patients receiving dual antiplatelet therapy (DAPT) compared with patients receiving aspirin monotherapy. These data challenge previous guidelines, which recommend the cessation of antiplatelet agents before high-risk procedures.

The relationship between gastrointestinal bleeding and antiplatelet agents (APA) is well-established. As such, several professional societies recommend the cessation of APAs within 5 to 7 days of ERCP. However, in urgent or emergency clinical situations, a 5 to 7 day buffer may not be possible prior to surgery. Additionally, the interruption of APAs can increase the risk for thrombosis.

To better quantify the post-ERCP risk for bleeding with DAPT, investigators conducted a comprehensive review of all associated studies in PubMed, Medline, Central, Embase, Scopus, Web of Sciences, or clinical trial registries from inception through May 2020. Eligible studies provided data on the incidence of post-ERCP bleeding in patients who received APAs. The outcome of interest was post-ERCP bleeding in patients on DAPT. Bleeding rates in the DAPT cohort were also compared to bleeding rates observed in patients who received aspirin monotherapy. Secondary outcomes included the rates of immediate and delayed post-ERCP bleeding in the DAPT vs aspirin cohorts. Data were extracted and synthesized by 3 independent reviewers.


Continue Reading

From 1941 potentially eligible articles, 6 studies were ultimately included in the meta-analysis. All 6 studies reported the incidence of post-ERCP bleeding in patients on dual APAs. The pooled post-ERCP bleeding rate was 5.7% (95% CI, 3.0-10.6%), with no substantial heterogeneity observed among study results.

Four studies compared the incidence of bleeding between patients who received aspirin monotherapy and patients who received DAPT. In pooled analyses, the rate of bleeding was not significantly different between the DAPT and aspirin cohorts (odds ratio [OR], 1.14; 95% CI, 0.46-2.81). Data were not sufficient to compare immediate and delayed bleeding rates between the DAPT and aspirin cohorts. However, the overall rate of bleeding was not substantially different by treatment modality. Per the Newcastle-Ottawa Scale, the majority of studies were of fair to moderate quality. Data heterogeneity was low.

Results from this analysis suggest that post-ERCP bleeding rates may more often be a result of the procedure itself than preprocedural DAPT. As such, interruption of DAPT prior to ERCP may not be the optimal course, particularly in emergency situations. However, as far as study limitations, authors noted that rates of immediate vs delayed bleeding could not be ascertained from the data. APAs may present more of a risk for delayed bleeding; further study is necessary to better investigate this risk.

“[Our] systematic review and meta-analysis comparing the post-ERCP bleeding in aspirin alone cohort versus DAPT cohort provides a reliable body of evidence suggesting that the risk of post-ERCP bleeding is not significantly elevated in DAPT cohort as compared with the aspirin alone cohort,” investigators wrote. “Thus, gastroenterologist[s] should not hesitate to perform ERCP due to the theoretical risk of postprocedure bleeding in the setting of DAPT.”

Reference

Bhurwal A, Mutneja H, Goel A, et al. No significant difference in post-ERCP bleeding rates between dual antiplatelet agents and aspirin alone: a systematic review and meta-analysis. J Clin Gastroenterol. Published online May 24, 2021. doi: 10.1097/MCG.0000000000001559